I understand that the best medical attention I can hope for is from a doctor who evaluates me in person - not the internet - but after seeing doctor after doctor, and no one has answers... I feel I must do what I can on my part to find additional help. I have been patiently suffering for 4 years, scratching...
So this might be a little more information than necessary, but I want to thorough. I am currently seeing various doctors and I am going to see an acupuncture specialist on Friday. I am at my wits end and I need a real life Dr. House.
Here are the facts:
Female in New York, NY
Chronic Urticaria (June 2009 - present)
- consistent hives and/or rash, all over body
- only some relief here and there
- seems to get worse before period
- almost always itchy and have dry areas
- seems to get better when I watch my diet but never goes away completely
- During the worst flare-ups I have severe swelling of eyes and/or lips. Sometimes an eye will be almost swollen shut.
- recent endoscopy showed chronic inflammation
- tested negative for H. Pylori
- it is very bad when I exercise; tightness in throat, difficulty breathing, really hurts
- I get overheated and also have trouble breathing during exercise (tightness and burning in lower throat).
- Feelings of anxiety and heart racing, when I am having a reaction sometimes. I have noticed rash is always worse when I am under stress, but will feel anxious when there is nothing troubling me sometimes.
- I've been told this could be because of issues with my pituitary glands.
- Testosterone levels were very high (as of March 2011), but this may have changed because since May 2012, I have been monthly periods for the first time in my life.
- Before May 2012, used to have periods 3 or 4 times per year.
- I have not taken birth control pills since 2008.
- Occasionally have severe cramps right before period.
Runny nose and burning eyes
- Wheat and fungi/mold (See more in DIET below)
- Cancer at age 19. Melanoma, non-pigmented cancerous lesion on left temple. Surgery at Sloan-Kettering, June 2005. Area and 2 nodes in neck were removed. (No recurrence)
- From September 2008 until June 2010 I lived in a studio apartment in Soho that had Stachybotrys (black mold). I did not realize this until near the end of my time living there (it was hidden on the inside of a dark closet where my clothes were kept, on the wall above the door opening). My hives and rash symptoms began June 2010.
- Have always had difficulty when I exercise. I over-heat very easily, face turns purple. However, I am usually cold otherwise; also, hands and feet are always freezing. I was told when I was younger, and when I was a runner, that I have exercise-induced hyperventilation. I played tennis in college (2008), but I tried running recently (March 2013) and breathing was much more difficult than it used to be. I am in good shape, due to a healthy diet and occasional yoga and I am slim, not overweight.
- normal thyroid test results
- high cortisol levels (March 2011) but lower now
- normal blood test results
- not allergic to animals
- ultrasound of pituitary glands (normal)
- MRI of ovaries (doctors suspected PSOS, but results were negative)
- tested negative for H. Pylori
- recent endoscopy showed chronic inflammation
- various antihistamines
- steroid creams (triamcinolone ointment and others)
- Prednisone (helps but I dislike taking it)
- Yeast free/Candida diet (see below)
- Nystatin (8 pills a day; March of 2011 - March 6th, 2013), stopped recently, do not notice a difference yet.
- Weekly allergy shots (March 2011 - present)
- Yeast free/Candida diet (March 2011 - present) has given me the most improvement, but still not helping enough.
- Food allergies: wheat, fungus (yeast, mushrooms, aged cheeses, nuts(?), corn(?). Seem to get worse (itchy) with too much(?) sugar in my diet, but not sure. Seem to be fine with eggs.
- Caffeine may make me worse
- Alcohol makes me worse
- Allergic to Penicillin
- Other allergies: dust mites, cockroaches, pollen(?)... and quite a few others I receive shots for every week.
CURRENT MEDICATION: (as of March 6th, 2013):
- Tavist + Zantac twice a day (every 12 hours) seems to make a positive difference, but hives come back immediately in between doses. Tavist does not make me as sleepy as other antihistamines and Zantac helps control acid reflux for the most part.
- always tired, regardless of hours I've slept and keeping consistent/healthy sleeping hours
- get bloated very easily, especially when my rash or hives are most severe.
- although my weight is healthy, I do not seem to lose weight despite the fact that I eat healthy and I don't eat much.
- I used to drink alcohol pretty frequently but stopped. I feel it made my symptoms worse.
ADD (without hyperactivity)
- diagnosed as child, had hives from Ritalin
- took Adderall in high school until my 1st year of college (2005)
- I still struggle to stay focused, but have learned to deal with it.
- menopause after having me, in her early 30's
- then treated for hypothyroidism
- had a 4 year long medical mystery: then discovered she is allergic to toluene and formaldehyde (triggered by carpet pad in new house she moved into 4 years prior)
- also has inflammation and bloat when she has gluten/wheat, but no skin rash or hives
- allergic to Penicillin
- no allergies or major health issues.
I have changed all shampoos, conditioners, hair products, face products, makeup, face washes, body washes, lotions, nail polish, environments (climates), apartments (old and new), and do my best to avoid toluene and formaldehyde.
In most of the cases of chronic urticaria, the underlying pathology is idiopathic i.e it is not linked to any cause. Idiopathic urticaria and angioedema can even be accompanied by symptoms and signs of anaphylaxis in a syndrome called idiopathic anaphylaxis.
It is essential to rule out the presence of serious illnesses of which recurring hives can be a symptom. Examples are hepatitis, hyperthyroidism, lymphomas, collagen vascular diseases, and cancers of the rectum, kidneys and gastrointestinal tract. Chronic infections such as chronic sinusitis can be associated with urticaria. All these causes need to be ruled out.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Thank you for bringing those health concerns to my attention. I've been tested for some of those but not all. I will be sure to ask my doctor during my next visit this week, and will kelp you updated if there is any progress...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.